Alert archive / North Carolina / Beach Hazards Statements in 2017

Beach Hazards Statement 48, NWS Newport/Morehead City, NC

September 14, 2017

NWS Newport/Morehead City, NC issued this beach hazards statement at Sep 14, 2017, 4:08 AM EDT. It took effect at Sep 14, 2017, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 14, 2017, 4:08 AM EDT (08:08 UTC)
In effect from
Sep 14, 2017, 8:00 AM EDT
Expired
Sep 14, 2017, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted.

444 
WHUS42 KMHX 140808
CFWMHX

COASTAL HAZARD MESSAGE FOR NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
408 AM EDT THU SEP 14 2017

...HIGH THREAT OF RIP CURRENTS TODAY...

.LONG PERIOD SWELL ENERGY FROM DISTANT HURRICANE JOSE WILL 
CONTINUE TO IMPACT THE BEACHES TODAY, RESULTING IN DANGEROUS RIP 
CURRENTS.

NCZ095-103-104-141615-
/O.NEW.KMHX.BH.S.0048.170914T1200Z-170915T0000Z/
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
408 AM EDT THU SEP 14 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A BEACH HAZARDS STATEMENT, WHICH IS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING.

* HAZARDS...HIGH THREAT OF RIP CURRENTS

* LOCATION...BEACHES FROM RODANTHE SOUTH TO CAPE LOOKOUT

* TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP CURRENTS
  IS A COUPLE OF HOURS EITHER SIDE OF LOW TIDE, WHICH WILL OCCUR 
  AROUND 830 AM AND 930 PM TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT.
SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE
CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL
OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND
CALL OR WAVE FOR HELP.

&&

$$
1 follow-up statement
601 
WHUS42 KMHX 141621
CFWMHX

COASTAL HAZARD MESSAGE FOR NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1221 PM EDT THU SEP 14 2017

...HIGH THREAT OF RIP CURRENTS THROUGH THIS EVENING...

.LONG PERIOD SWELL ENERGY FROM DISTANT HURRICANE JOSE WILL
CONTINUE TO IMPACT THE BEACHES TODAY, RESULTING IN DANGEROUS RIP
CURRENTS.

NCZ095-103-104-150000-
/O.CON.KMHX.BH.S.0048.000000T0000Z-170915T0000Z/
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
1221 PM EDT THU SEP 14 2017

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* HAZARDS...HIGH THREAT OF RIP CURRENTS

* LOCATION...BEACHES FROM RODANTHE SOUTH TO CAPE LOOKOUT

* TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP CURRENTS
  IS A COUPLE OF HOURS EITHER SIDE OF LOW TIDE, WHICH WILL OCCUR
  AROUND 930 PM TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT.
SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE
CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL
OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND
CALL OR WAVE FOR HELP.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 14, 3:08 AM EDT, 1 hour earlier.

Area forecast discussion, Sep 14, 3:08 AM EDT, 1 hour before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
308 AM EDT Thu Sep 14 2017

.SYNOPSIS...
Remnant low pressure will lift northeast into the Mid-Atlantic
states through late week with the associated weak cold front
moving into Eastern NC today, then dissipating. Weak high
pressure will build over the area this weekend, and then the
pressure gradient increases as Hurricane Jose passes off the
coast early next week.

&&

.NEAR TERM /THROUGH TODAY/...
As of 245 AM Thu...Latest sfc analysis shows remnant low over
the OH valley region, with associated weak cold front/trough
over Western NC. The low will continue to push into the Mid-
Atlantic states today as weakening cold front essentially
dissipates as it moves into the region late today and tonight.
Latest radar imagery shows scattered showers moving into Central
NC and SC early this morning. Adjusted previous pops slightly
based on radar trends and high res guidance. Scattered showers
with isolated thunderstorms expected through most of the day
with best coverage along and west of highway 17. The region will
be in a high shear (40-45 kt) and low CAPE (1000-1500 J/Kg)
environment with weakening upper level support and poor mid
level lapse rates, which is expected to limit the strength of
the storms. Low level thickness values and S/SW flow support
highs in the low to mid 80s.

&&

.SHORT TERM /TONIGHT/...
As of 245 AM Thu...Remnant low will continue to move through
the Mid-Atlantic and into the NE US tonight, while associated
weak cold front washes out over Eastern NC. Showers expected to
taper off from west to east, with best chance for lingering
showers along the coast. Patchy fog will be possible overnight
with moist low levels and calm winds. Overnight lows in the mid
60s to low 70s.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 230 AM Thurs...Drier weather is expected Friday and
Saturday, with just a slight chance of showers over the inland
areas Friday, and then over the Outer Banks on Saturday. More
widespread showers are possible Sunday and Monday across the
Outer Banks and Pamlico Sound region. Tuesday and Wednesday
should be mostly dry with seasonably cool temperatures, as
Hurricane Jose passes by off the coast.

Friday and Saturday...A slight chance of showers and
thunderstorms will be possible over the Albemarle region, and
also along the HWY 17 corridor, as a weak backdoor trough
pivots onshore. Hurricane Jose begins to move closer to the
region, and some moisture out ahead of it may spark some showers
over the Outer Banks Saturday. Elsewhere should be dry, and
high temperatures should reach the low to mid 80s Friday and
Saturday.

Sunday and Monday...More widespread showers will be possible
both Sunday and Monday from the Outer Banks to east of HWY 17,
as more moisture ahead of Hurricane Jose moves overhead.
Further west, it will be dry and partly cloudy. High temps will
range from the mid/upper 70s generally east of HWY 17, and the
low 80s further west.

Tuesday and Wednesday...Both days should be mainly dry as most
of the moisture associated with Hurricane Jose remains
offshore. However, both the 00z GFS and ECMWF have shifted
further west with the track of Jose, with the ECMWF's shift
rather significant. The ECMWF still takes Jose offshore of Cape
Hatteras, but brings him uncomfortably close. We will wait and
see if this model run is an outlier or the start of a trend
before making substantial changes to the forecast. High temps
will likely be in the mid/upper 70s across the Outer Banks, and
the low 80s further south and west. Also, long period swells will
likely maintain a high threat of rip currents for Eastern NC
beaches through next week.

Low temps will be fairly similar through the period with mid to
upper 60s expected inland, and low to mid 70s expected near the
coast.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
Short Term /through tonight/...
As of 245 AM Thu...VFR conditions currently across the area
with increasing mid level clouds ahead of a weak cold front.
Could see some patchy fog ahead of the front this morning, but
expect cloud cover and light winds limit development. Scattered
showers and isolated storms expected today, and could see
periods of MVFR conditions this morning and early afternoon,
with best chances between 12-18z. Expect precip to taper off
late this afternoon and early evening from west to east. Patchy
fog and stratus will be possible overnight and Friday morning
with plentiful low level moisture and calm winds.

.LONG TERM /Friday through Monday/...
As of 300 AM Thurs...VFR conditions are expected for most of
the period. Early morning sub-VFR conditions could develop in
places where fog develops due to rain the previous day.

&&

.MARINE...
Short Term /through tonight/...
As of 245 AM Thu...Latest obs show SW winds generally 10 kt or
less and seas 2-4 ft. A weak cold front will approach the waters
from the west today, though likely dissipating before reaching
the waters late today and tonight. S/SW winds 5-15 kt through
the period with seas 2-4 ft. Long period swell, 2-3 ft/11 sec,
from distant Hurricane Jose will continue to impact the waters
today, gradually building tonight. Could see seas build to 5 ft
on the outer central waters late tonight with building SE
swell.

Long Term /Friday through Monday/...
As of 300 AM Thurs...Mainly light winds and decent boating
conditions expected through Friday, then increasing swells from
Hurricane Jose will produce poor boating conditions through next
week.

Winds initially light and variable Friday, will turn to the NNW
Saturday morning, and will at first be light, and then
strengthen to 10-15 kts in the afternoon. Fairly similar
conditions will continue through Monday, with winds increasing
to 15-20 kts after Sunday evening. Seas will be 3-5 ft Friday,
before becoming 5-8 ft Saturday morning, and then building to
6-10 ft by Saturday evening. Seas will remain elevated near
these levels through Monday.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...SK/CQD
NEAR TERM...CQD
SHORT TERM...CQD
LONG TERM...DAG/SGK
AVIATION...CQD/SGK
MARINE...CQD/SGK
Hazardous weather outlook, Sep 14, 4:08 AM EDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
408 AM EDT Thu Sep 14 2017

NCZ104-150815-
Outer Banks Hyde-
408 AM EDT Thu Sep 14 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-103-150815-
Carteret-Outer Banks Dare-
408 AM EDT Thu Sep 14 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ098-150815-
Onslow-
408 AM EDT Thu Sep 14 2017

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>094-150815-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
408 AM EDT Thu Sep 14 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.